Texas, 2022

Damaging Wind in Texas, September 9, 2022

September 9, 2022 · NWS CRP · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage west of Odem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated thunderstorm produced wind damage west of Odem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 9, 2:32 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 9, 2:32 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
332 PM CDT Fri Sep 9 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 326 PM CDT Fri Sep 9 2022

A weak mid to upper level ridge is expected to continue to build
over the region through the period while a low centered over the
Lower Mississippi Valley is absorbed into a longwave trough situated
over the Northern Plains. Isolated diurnally induced convection will
remain possible this afternoon into the early evening hours, with
the highest precipitation potential expected across the Victoria
Crossroads and Coastal Plains. By tonight and through the rest of
the period, a northerly flow aloft is expected to lead to subsidence
and drier conditions across South Texas, with PWATs falling to
around 1.1-1.3 inches by Saturday afternoon. However, enough low-
level moisture may linger around across portions of the region on
Saturday to spark a few additional showers and thunderstorms mainly
along the sea breeze in the afternoon hours. Otherwise, expect near
normal to normal temperatures through Saturday night. Lows are
forecast to be in the 70s tonight and Saturday night, with highs on
Saturday ranging from the upper 80s along the coast to the mid 90s
across the Brush Country. Patchy fog may impact portions of the
Coastal Plains and Victoria Crossroads again tonight. Cloud cover
will decrease through the short-term.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 326 PM CDT Fri Sep 9 2022

Dry conditions will continue into Sunday as below normal moisture
occurs behind a weak pre-frontal trough that passes through the area
early in the morning. An upper trough will sag south through the Mid-
Mississippi River valley by early Monday that will send a weak front
into the area. Moisture will increase slightly with the frontal
boundary on Monday with PW values up to 1.5 inches, but will only
show slight chance PoPs over the waters for Monday at this time.

The boundary is expected to dissipate over the region by Tuesday
with models showing a weak mid level ridge over the southern plains
south into the region. So expect generally dry conditions for
Tuesday. The upper ridge will move to the east on Wednesday. A weak
trough of low pressure over the western Gulf of Mexico on Wednesday
will move slowly inland into northeast Mexico Friday. Moisture will
be on the increase over the coastal plains on Wednesday and will
show 20-30 percent PoPs. Looking at the GEFS/ECENS mean forecast of
precipitable water, 12Z ECMWF deterministic was more favorable in
regards to moisture increase for Thursday and Friday. 12Z GFS looks
too early with the arrival of moisture and too high showing PW
values up to 2.3 inches at times. Will go with chance PoPs both days
having lowered from likely PoPs given by NBM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Fri Sep 9 2022

VFR conditions are ongoing across area terminals and are expected
to continue through most of the TAF cycle. The only exception will
be a potential for patchy fog and MVFR conditions developing at
ALI/VCT sites early Saturday morning between 08-14Z, or around any
shower/thunderstorm that affects the eastern terminals this
afternoon. Convective coverage will remain rather isolated this
afternoon, but a few showers may approach the sites. Dry
conditions are expected to develop overnight and linger through
Saturday. Otherwise, expect generally light and variable winds
through the period.

&&

.MARINE...
Issued at 326 PM CDT Fri Sep 9 2022

Isolated showers will remain possible through this evening, then drier
conditions are expected to develop on Saturday. Winds will
generally be out of the east and southeast through Saturday night
at weak to moderate levels. A weak offshore flow will occur
Sunday morning behind a pre-frontal trough with winds becoming
onshore by late afternoon. The winds will turn weak to
occasionally moderate offshore again Monday morning behind a weak
frontal boundary with the flow becoming weak onshore by late
Monday afternoon. A weak to occasionally moderate easterly flow is
expected Tuesday through Wednesday. Scattered showers and storms
will be possible Wednesday through Friday as deeper moisture moves
into the coastal waters after a weak trough of low pressure moves
into northeast Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  92  73  91 /  10  10   0  10
Victoria          72  93  71  94 /  20  10   0  10
Laredo            75  95  73  95 /  10  10   0  10
Alice             73  93  70  95 /  10  10   0  10
Rockport          79  91  77  93 /  10  10   0  10
Cotulla           76  95  72  98 /  10  10   0  10
Kingsville        75  93  71  92 /  10  10   0  10
Navy Corpus       80  90  78  89 /   0  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...ANM/88
LONG TERM....TMT/89
AVIATION...ANM/88
Hazardous weather outlook, Sep 9, 3:47 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
447 AM CDT Fri Sep 9 2022

TXZ229>234-239>247-342>347-442-443-447-101000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
447 AM CDT Fri Sep 9 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-101000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
447 AM CDT Fri Sep 9 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 3:01 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
401 PM CDT Fri Sep 9 2022

TXZ242-243-342-343-092130-
Inland Nueces TX-Coastal Nueces TX-Coastal Kleberg TX-
Inland Kleberg TX-
401 PM CDT Fri Sep 9 2022

...A strong thunderstorm will impact portions of south central Nueces
and north central Kleberg Counties through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles west of South Texas
Botanical Gardens, or 11 miles southeast of Driscoll. This storm was
nearly stationary.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Petronila and Chapman Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Corpus Christi.

&&

LAT...LON 2739 9750 2746 9775 2768 9765 2760 9742
TIME...MOT...LOC 2100Z 194DEG 3KT 2760 9758

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCP

The radar

The Corpus Christi radar (KCRP), 24 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Patricio

When
September 9, 3:48 PM CST
Where
San Patricio County, 1.83 mi E of Edroy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.970, -97.640

Powerlines were blown down on to Highway 234 around 3 miles west of Odem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058042.